Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 57, NWS Pueblo, CO

June 4, 20225 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Jun 4, 2022, 4:06 AM MDT for 5 counties in Colorado. It took effect at Jun 4, 2022, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2022, 4:06 AM MDT (10:06 UTC)
In effect from
Jun 4, 2022, 12:00 PM MDT
Expired
Jun 4, 2022, 8:00 PM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.1 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2022-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2022-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5520 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WWUS85 KPUB 041006
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
406 AM MDT Sat Jun 4 2022

...A Red Flag Warning is now in effect from Noon through 8 PM MDT
today for gusty winds and low relative humidity for Fire Weather 
Zone 224, which includes the San Luis Valley...

COZ224-050200-
/O.UPG.KPUB.FW.A.0048.220604T1800Z-220605T0200Z/
/O.NEW.KPUB.FW.W.0057.220604T1800Z-220605T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
406 AM MDT Sat Jun 4 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Red Flag 
Warning for gusty winds and low relative humidity, which is in 
effect from noon today to 8 PM MDT this evening. The Fire Weather 
Watch is no longer in effect.

* Affected Area...Fire Weather Zone 224.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
524 
WWUS85 KPUB 042053
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
253 PM MDT Sat Jun 4 2022

...A Red Flag Warning remains in effect until 8 PM MDT tonight for
gusty winds and low relative humidity for Fire Weather Zone 224, 
which includes the San Luis Valley...

COZ224-050200-
/O.CON.KPUB.FW.W.0057.000000T0000Z-220605T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
253 PM MDT Sat Jun 4 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR FIRE WEATHER ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...West 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
916 
WWUS85 KPUB 050146
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
746 PM MDT Sat Jun 4 2022

...A Red Flag Warning will expire at 8 PM for Fire Weather Zone 
224, which includes the San Luis Valley...

COZ224-050300-
/O.EXP.KPUB.FW.W.0057.000000T0000Z-220605T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
746 PM MDT Sat Jun 4 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224...

Winds have decreased and RH values are expected to increase above
the threshold by 8 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Jun 4, 4:05 AM MDT, 1 minute earlier.

Area forecast discussion, Jun 4, 4:05 AM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
405 AM MDT Sat Jun 4 2022

.SHORT TERM...(Today and tonight)
Issued at 405 AM MDT Sat Jun 4 2022

Key Messages:

1) Critical fire weather conditions expected across the San Luis
Valley once again today. Fire Weather Watch has been replaced with a
Red Flag Warning.

2) A few isolated strong, possibly severe, storms are possible this
afternoon through early evening across the eastern plains, closer to
the CO and KS border.

Relatively quiet across the area early this morning, with mainly
clear to partly cloudy skies in place. Some low stratus has
developed over western KS and may try to inch west into the area
early this morning, however, think most of these clouds will remain
in KS. A return to some upper ridging is expected today, though
looks to remain weak. Air mass does warm, supporting high temps in
the 80s over much of the area with some 90s possible across the
plains. Drier conditions are expected today for areas along and west
of I-25, and especially over the mountain valleys. This will support
RH values in the 10 to 15 percent range this afternoon and as winds
increase this afternoon, expect critical fire weather conditions to
develop mainly for the San Luis Valley. With these expected
conditions did replace the Fire Weather Watch with a Red Flag
warning.

Upstream mid level energy will move across the region today and help
return mid/high clouds over much of southern CO later today into
tonight. Overall, expect drier weather today. While an isolated
shower or storm can't be ruled out over and near the higher terrain,
the drier conditions and lacking instability should really limit
this. Further to the east across the plains, higher dewpoint air and
instability will remain in place today. As this upstream mid level
energy moves across a weak surface trough and this
moisture/instability over the far eastern plains this afternoon,
some isolated storm development is possible. Despite the higher
surface dewpoints, deeper moisture will be lacking and likely limit
thunderstorm coverage and intensity. Do think some moisture pooling
could offset this though, especially with moist guidance showing
increasing south/southeast surface winds late this afternoon. Bulk
shear initially is on the low side but while this increase in
southerly flow occurs, some enhancement to the mid level flow is
expected and could help provide some increasing shear late today.

Ultimately, this setup and expected trends will support the
possibility of isolated storms across the eastern plains from around
2pm to 7pm. Storms will generally stay subsevere, though do think
there is a small chance for a severe storm or two near the CO/KS
border closer to the 7pm time frame. If a severe storm were to
occur, hail to the size of quarters and wind gusts to 60 mph would
be possible.

.LONG TERM...(Sunday through Friday)
Issued at 405 AM MDT Sat Jun 4 2022

Key messages:

1) Isolated convection across the area Sunday. Stronger and more
widespread storm activity expected for Monday through Thursday.

2) Near-critical fire weather conditions for portions of the San
Luis Valley Sunday and possibly Monday.

Sunday...A very broad ridge of high pressure will persist across the
Desert Southwest, while an upper disturbance crosses MT and WY
through the day. Zonal flow aloft will help to warm up and dry out
much of the forecast area, though higher dewpoint air along the KS
border will likely provide the fuel for some isolated strong
convection late in the afternoon. Isolated convection is expected
across the higher terrain and Palmer Divide by midday, but stronger
storms across the midsection of the country will provide an easterly
surge of moisture that could enhance storm activity across the far
eastern CO plains later in the day, and SPC has pulled the Marginal
area back across into CO. Main threats from these storms look to be
strong gusty winds and possibly large hail. Meanwhile, near-critical
fire weather conditions are anticipated across portions of the San
Luis Valley. Plan on high temps in the mid 70s to lower 80s for the
high valleys, and in the 80s to around 90F for the plains.

Monday through Thursday...Models have been very persistent in
painting a scenario where westerly flow aloft continues, while at
the surface multiple disturbances to the north will push cold fronts
or surges south into eastern CO. This pattern is a very favorable
set up for thunderstorm development, with llvl moisture advection
providing the fuel for storms as available CAPE surges, and surface
winds swinging around from a northeast to southeast direction will
enhance shear. This starts later in the day on Monday, then cooler
air pushes in for Tuesday and Wednesday before tapering off on
Thursday. However, there is going to be a good chance for strong to
severe thunderstorm activity each day, and SPC has pulled the Slight
area for severe storms back into the eastern CO plains for Monday.
Main thunderstorm threats will be strong gusty winds, large hail and
the potential for an isolated tornado. QPF amounts elevate as well,
so storms that do develop will likely be efficient rain producers so
area burn scars will need to be monitored for flash flooding
potential. Finally, spotty near-critical fire weather conditions
for the San Luis Valley are probable, though highlights are not
planned at this time. As for temps, Monday is forecast to be
another warm day with highs in the upper 70s to mid 80s for most
locations. Temps then cool off by 5 to 8 degrees across the plains
on Tuesday, then another 5 degrees for Wednesday, though the high
valleys should stay steady. Afternoon highs then climb back well
into the 80s for Thursday.

Friday...The upper ridge begins to amplify across the Desert
Southwest for Friday, shunting some of the llvl moisture eastward
into Kansas. Temps will remain warm, with much more isolated
afternoon and evening convection expected. Moore

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 405 AM MDT Sat Jun 4 2022

VFR conditions with dry weather are expected across all of the TAF
sites this period. Some hints at the possibility for an isolated
shower or storm briefly around COS later this afternoon. Impacts
from any storm look to be low at this time, and have kept the TAF
dry. VFR ceilings develop later today, and look to remain in place
through the end of the period. Winds are expected to generally be on
the lighter side, but with some gusts in the 20 kt range developing
at ALS this afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM MDT this evening for
COZ224.

&&

SHORT TERM...RODRIGUEZ
LONG TERM...MOORE
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jun 3, 11:42 AM MDT, 16 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1142 AM MDT Fri Jun 3 2022

COZ058>089-093>099-041745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1142 AM MDT Fri Jun 3 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions are expected across the San Luis
Valley this afternoon due to gusty winds and low humidity values.

Scattered severe storms are expected across the plains, along and
east of the I-25 corridor this afternoon and evening. Initial
thunderstorm development early this afternoon over and near the
mountains and into the I-25 corridor will be capable of producing
hail to the size of ping pong balls, wind gusts up to 70 mph, and
producing an isolated tornado. The risk for burn scar flash
flooding will also increase during this time. Storms are then
expected to move east into remaining areas of the plains later
this afternoon and evening. The highest risk for more widespread
severe storms will be in these locations, especially along and
north of Highway 50. Main hazards will be wind gusts to 70 mph,
large hail to the size of ping pong balls, and an isolated tornado.
Storms and the severe threat then shift east of the area by the
mid to late evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Near critical to critical fire weather conditions are expected
Saturday and Sunday across the San Luis Valley.

Isolated thunderstorms are possible across the eastern mountains
and plains Saturday and Sunday during the afternoon and early
evening hours. The main hazards will be cloud to ground lightning
and strong wind gusts.

The potential for severe weather will exist over the plains for
Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region this afternoon and evening.

SKELLY/27

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:14 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBKiowa, Prowers76 min
Jun 3, 6:17 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas43 min
Jun 3, 7:09 PM MDTSevere Thunderstorm WarningPUBBaca51 min
Jun 3, 7:28 PM MDTSpecial Weather StatementPUBProwers32 min
Jun 4, 3:24 PM MDTSpecial Weather StatementPUBBaca36 min

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.